Take charge of your health. Sign up for HealthyWomen newsletters:
Healthy Living > body image

5 Hidden Weight-Loss Saboteurs

By Sheryl Kraft

Share on:

After being cooped up in the dreary darkness and cold of winter, lots of us (at least in the colder climates) have come away pale, anxious to get moving again and, in many cases, sporting a few extra pounds. A University of Pittsburgh study of people with seasonal affective disorder (SAD) found that 27 percent reported a pattern binge eating.

Hardly surprising.

Summer's a great time to take off some weight and regain your health. Just look outside—no snow; no howling, cutting winds; no extra padding needed. Just you, your sneakers, some workout apparel and you're good to go.

But wait. There may be some things that can hijack your weight loss efforts, and you might not even be aware of them. There are a surprising number of drugs that can put on the pounds—especially within the first few months of taking them. (Of course, that doesn't mean you should abandon the medications. That could be harmful. Instead, talk to your health care provider about alternatives.)

1. Antihistamines. With the warmer weather comes more allergies, but these histamine-blockers can rev up your appetite. (In fact, there is one antihistamine, called cyproheptadine, that is used for weight gain.) A study in the journal Obesity analyzed the use of over-the-counter antihistamines and their effect on weight gain and found that they were associated with obesity.

2. Antidepressants. They can help make you feel better, but according to experts, up to 25 percent of people gained an average of 10 pounds from popular medications like Lexapro, Paxil, Prozac and Zoloft. Not everyone gains weight, because people react individually to these medications.

3. Beta-blockers. These medications that are used to treat conditions like high blood pressure, migraines, heart failure, glaucoma and anxiety can cause weight gain because they tend to slow your metabolism. The older ones like atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL) are more likely to deposit extra pounds on your frame than are the newer ones, such as carvedilol (Coreg). In the first few weeks of taking the beta-blocker your weight may rise, but then will generally stabilize.

4. Diabetes drugs. Getting yourself to a healthy weight is an important way to manage diabetes, so it seems unfair that diabetes drugs can put on pounds. But they can, many of them by increasing the amount of insulin in your body, which encourages your cells to store fat.

5. Corticosteroids.  These anti-inflammatory drugs are used the help relieve inflammation, pain and discomfort caused by various diseases and conditions. But they can also lead to cravings which lead to overeating, in addition to changing where body fat gets stored—moving from the arms and legs to areas around the face, back of the neck and stomach.

More (weighty) reading:
The Connection Between Stress and Weight Loss
How to Drink Green Tea for Weight Loss
Surprising Things That Make You Gain Weight

Comments

Aha! Some of this was an eye opener. But you know, I realized this year that if you just keep to a fitness and eating program you can't help but get fitter. And lose weight. Regardless. It may not be fast, but it happens.

I always think of that meme about wanting fabulous side-effects instead of the usual weight gain etc ones. I know I've put on a few kilos when I was on anti-depressants for a couple of years - and it's so hard to get off again!

Just the other day, I was thinking it was time to get ready for bathing suit season again. GRRRRRRRRRRR!! Taking off those extra winter pounds can be difficult at best. It is good to know how medications impact our weight. Very helpful, indeed!

Add new comment